Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 130, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 3, 2018, 4:22 PM MDT for Converse County, Niobrara County, Wyoming. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2018, 4:22 PM MDT (22:22 UTC)
- Expired
- Jul 3, 2018, 5:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Converse County, WY, Niobrara County, WY
The radar
The Cheyenne radar (KCYS), 179 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:39 PM MDT | HAIL 1 | 2 W Keeline, WY | QUARTER SIZE HAIL REPORTED BY NIOBRARA COUNTY LAW ENFORCEMENT A FEW MILES WEST OF KEELINE. |
| Jul 3, 5:00 PM MDT | HAIL 1.25 | Manville, WY | FACEBOOK POST FROM THE PUBLIC SHOWED VARYING HAIL SIZES THAT FELL IN MANVILLE. MOST LOOKED TO BE AROUND QUARTER SIZE WITH A FEW LARGER SIZES NOTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 10.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -531 J/kg
- Mixed-layer LCL
- 2085 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
574
WUUS55 KCYS 032222
SVRCYS
WYC009-027-032300-
/O.NEW.KCYS.SV.W.0130.180703T2222Z-180703T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
422 PM MDT TUE JUL 3 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southwestern Niobrara County in east central Wyoming...
East central Converse County in east central Wyoming...
* Until 500 PM MDT.
* At 422 PM MDT, a severe thunderstorm was located near Keeline, or
20 miles west of Lusk, moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Lusk, Manville, Keeline, Lance Creek and Lost Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4261 10494 4273 10507 4315 10455 4269 10420
TIME...MOT...LOC 2222Z 237DEG 33KT 4270 10484
HAIL...1.50IN
WIND...60MPH
$$
Trudel2 follow-up statements
046
WWUS55 KCYS 032246
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
446 PM MDT TUE JUL 3 2018
WYC009-032255-
/O.CAN.KCYS.SV.W.0130.000000T0000Z-180703T2300Z/
Converse WY-
446 PM MDT TUE JUL 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CONVERSE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Wyoming.
LAT...LON 4263 10484 4287 10489 4315 10455 4269 10420
TIME...MOT...LOC 2245Z 237DEG 20KT 4275 10471
$$
WYC027-032300-
/O.CON.KCYS.SV.W.0130.000000T0000Z-180703T2300Z/
Niobrara WY-
446 PM MDT TUE JUL 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHWESTERN NIOBRARA COUNTY...
At 445 PM MDT, a severe thunderstorm was located over Keeline, or 13
miles west of Lusk, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lusk, Manville, Keeline and Lance Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4263 10484 4287 10489 4315 10455 4269 10420
TIME...MOT...LOC 2245Z 237DEG 20KT 4275 10471
HAIL...1.50IN
WIND...60MPH
$$
Trudel583
WWUS55 KCYS 032257
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
457 PM MDT TUE JUL 3 2018
WYC027-032306-
/O.EXP.KCYS.SV.W.0130.000000T0000Z-180703T2300Z/
Niobrara WY-
457 PM MDT TUE JUL 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NIOBRARA COUNTY
WILL EXPIRE AT 500 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds up to 50 mph are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Wyoming.
LAT...LON 4263 10484 4287 10489 4315 10455 4269 10420
TIME...MOT...LOC 2256Z 237DEG 33KT 4276 10470
$$
TrudelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:19 PM MDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 3, 1:19 PM MDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 119 PM MDT Tue Jul 3 2018 .SHORT TERM...(This evening through Thursday Night) Issued at 114 PM MDT Tue Jul 3 2018 Tonight...Agree with the Storm Prediction Center slight risk area roughly north of a Lusk to Scottsbluff to Alliance line, where CAPES are 1500 to 2500 J/kg with shear values near 40 knots. Anticipate isolated to scattered thunderstorms through this evening, some strong to severe, mainly east of Interstate 25, as a shortwave trough rotates across our counties. Clearing skies late this evening and overnight. 4th of July...Cooler and more stable in the wake of a cold front. Expect isolated afternoon thunderstorms along the Laramie Range and nearby locations with moist upslope easterly winds. Wednesday night...Isolated evening thunderstorms dissipating with clearing skies thereafter. Thursday...Despite ridging aloft, we should see isolated to scattered showers and thunderstorms in the afternoon developing along and near the Colorado state line in moist flow aloft. .LONG TERM...(Friday through Tuesday) Issued at 114 PM MDT Tue Jul 3 2018 Friday...Warming trend continues as the ridge aloft strengthens and 700 mb temperatures increase. Perhaps a few thunderstorms in the afternoon over and near the mountains, otherwise dry. Saturday/Sunday...Mostly dry and hot weather prevails under strong ridging aloft. Monday/Tuesday...Will see a slow decrease in high temperatures as the ridge aloft weakens somewhat. Models indicate an increase in moisture on Tuesday which may produce an increase in afternoon and evening shower and thunderstorm coverage, though for now, will keep it mostly dry to match our neighboring offices. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 114 PM MDT Tue Jul 3 2018 In general, VFR conditions prevails. Showers and thunderstorms are expected to develop along the Laramie Range this afternoon, likely increasing in coverage & intensity as they move east across south- east Wyoming and the western Nebraska Panhandle. Some storms could be strong to severe, with hail as well as gusty/erratic winds. The potential also exists for brief MVFR conditions associated w/heavy precipitation cores. && .FIRE WEATHER... Issued at 114 PM MDT Tue Jul 3 2018 Low afternoon and evening humidities, from 10 to 20 percent west of a Douglas to Laramie line, though fortunately, winds will remain relatively light in the afternoons and evenings. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...RUBIN AVIATION...CLH FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 3, 3:53 AM MDT, 12 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 353 AM MDT Tue Jul 3 2018 WYZ101-103>107-109>119-041000- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 353 AM MDT Tue Jul 3 2018 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms are expected this afternoon and evening along and east of Interstate 25. Some storms may be severe with large hail, damaging winds, and an isolated tornado possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Showers and thunderstorms will be possible through Friday. A few strong to severe storms will be possible on Thursday along a stationary front. Large hail and damaging winds will be the primary threats. .Spotter information statement... Spotter Activation may be needed this evening across eastern Wyoming. NEZ002-003-019>021-054-055-095-096-WYZ102-108-041000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County-Goshen County- 353 AM MDT Tue Jul 3 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms are expected this afternoon and evening along and east of Interstate 25. Some storms may be severe with large hail, damaging winds, and an isolated tornado possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Showers and thunderstorms will be possible through Friday. A few strong to severe storms will be possible on Thursday along a stationary front. Large hail and damaging winds will be the primary threats. .Spotter information statement... Spotter Activation may be needed this evening across the northern Nebraska panhandle.
In the hours before
Special weather statement, Jul 3, 12:34 PM MDT, 3 hours 48 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1234 PM MDT TUE JUL 3 2018 WYZ117>119-031915- Central Laramie County WY-South Laramie Range Foothills WY- East Laramie County WY- 1234 PM MDT TUE JUL 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE COUNTY UNTIL 115 PM MDT... At 1234 PM MDT, Doppler radar was tracking a strong thunderstorm over Warren AFB, or near Cheyenne, moving northeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 1 and 27. Interstate 80 in Wyoming between mile markers 352 and 381. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4123 10510 4152 10466 4101 10436 4100 10493 TIME...MOT...LOC 1834Z 242DEG 20KT 4114 10490 Hammer
Special weather statement, Jul 3, 1:27 PM MDT, 2 hours 55 minutes before
Special Weather Statement National Weather Service Cheyenne WY 127 PM MDT TUE JUL 3 2018 WYZ117>119-032015- Central Laramie County WY-South Laramie Range Foothills WY- East Laramie County WY- 127 PM MDT TUE JUL 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 215 PM MDT... At 126 PM MDT, Doppler radar was tracking a strong thunderstorm near South Greeley, or near Cheyenne, moving east at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mainly rural areas of south central Laramie County. This includes Interstate 80 in Wyoming between mile markers 365 and 383. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4115 10475 4123 10441 4100 10438 4100 10475 TIME...MOT...LOC 1926Z 265DEG 10KT 4108 10469 Hammer
Special weather statement, Jul 3, 2:11 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
211 PM MDT TUE JUL 3 2018
WYZ118-119-032100-
Central Laramie County WY-East Laramie County WY-
211 PM MDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
300 PM MDT...
At 210 PM MDT, Doppler radar was tracking a strong thunderstorm over
Burns, or 25 miles east of Cheyenne, moving northeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pine Bluffs and Burns.
This includes Interstate 80 in Wyoming between mile markers 384 and
401.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4106 10435 4122 10444 4142 10421 4140 10409
4110 10408
TIME...MOT...LOC 2010Z 245DEG 8KT 4117 10431
HammerSpecial weather statement, Jul 3, 3:32 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Cheyenne WY 332 PM MDT TUE JUL 3 2018 WYZ101-103-032215- Converse County Lower Elevations WY-North Laramie Range WY- 332 PM MDT TUE JUL 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CONVERSE COUNTY UNTIL 415 PM MDT... At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Laprele Reservoir, or 18 miles southwest of Douglas, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Douglas and Laprele Reservoir. This includes Interstate 25 in Wyoming between mile markers 128 and 155. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4244 10567 4258 10583 4307 10555 4274 10507 TIME...MOT...LOC 2132Z 215DEG 21KT 4259 10567 Hammer
Special weather statement, Jul 3, 3:41 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
341 PM MDT TUE JUL 3 2018
NEZ054-WYZ119-032230-
Kimball NE-East Laramie County WY-
341 PM MDT TUE JUL 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIMBALL AND SOUTHEASTERN
LARAMIE COUNTIES UNTIL 430 PM MDT...
At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Carpenter, or 30 miles west of Kimball, moving
east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pine Bluffs, Panorama Point, Oliver Campground and Bushnell.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 388 and 402.
Interstate 80 in Nebraska between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4119 10433 4133 10387 4101 10374 4100 10381
4101 10427
TIME...MOT...LOC 2141Z 251DEG 18KT 4111 10421
HammerSpecial weather statement, Jul 3, 4:14 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Cheyenne WY 414 PM MDT TUE JUL 3 2018 WYZ101-102-107-108-032300- East Platte County WY-Goshen County WY- Converse County Lower Elevations WY-Niobrara County WY- 414 PM MDT TUE JUL 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA... NORTHWESTERN GOSHEN...NORTHEASTERN PLATTE AND EAST CENTRAL CONVERSE COUNTIES UNTIL 500 PM MDT... At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Keeline, or near Glendo, moving northeast at 40 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lusk, Glendo, Manville, Keeline, Rawhide Buttes, Lance Creek and Lost Springs. This includes Interstate 25 in Wyoming between mile markers 110 and 122. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near Glendo Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4247 10505 4266 10516 4316 10467 4262 10420 TIME...MOT...LOC 2212Z 237DEG 34KT 4264 10490 Trudel
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 12:34 PM MDT | Special Weather Statement | CYS | Laramie | 41 min |
| Jul 3, 1:27 PM MDT | Special Weather Statement | CYS | Laramie | 48 min |
| Jul 3, 2:11 PM MDT | Special Weather Statement | CYS | Laramie | 49 min |
| Jul 3, 2:39 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 51 min |
| Jul 3, 3:32 PM MDT | Special Weather Statement | CYS | Converse | 43 min |
| Jul 3, 4:14 PM MDT | Special Weather Statement | CYS | Niobrara | 46 min |
| Jul 3, 5:34 PM MDT | Special Weather Statement | CYS | Niobrara | 41 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.